MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE
Catalog Number ECS25B
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a robotic esophagectomy procedure that when the fellow went to fire the first stapler she didn't hear the "crunch" when the device was opened it was found the device cut but did not staple.Procedure was converted to open.The staple line was then over sewed.Patient currently doing ok.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/3/2024.D4: batch #908c35.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the ecs25b device arrived with no apparent damage, there were no staples present in the device, the breakaway washer uncut and without marks.The device was reloaded with staples and tested with the returned washer for functionality; the device formed all the staples, as well as completely cut the test media and the breakaway washer without incident.The staple line was complete and the staples meet the staple form release criteria.The condition of the washer indicates that the device had not been fired through a full firing stroke, the orange indicator was not fully into the safe green firing range or the anvil was not reattached correctly.It should be noted that before firing, ensure that the orange indicator is fully within the green range of the gap setting scale and the anvil is reattached correctly.To reattach the detachable head or anvil do not clamp across or grip on the locking springs as it might not click into place.Not reattaching the anvil correctly or the orange indicator not being set on the green range will result in a bigger gap between the anvil and the guide face, therefore the staples will not hit the anvil to make b- formed staples.In addition, if the firing sequence is not complete, staples could be partially deployed without cutting the washer.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 908c35, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/24/2024.Additional information received: both the fellow and dr.Have extensive experience with our manual circular staplers and do not feel it was user error.He has since upgraded to powered circular.

Brand Name
CIRCULAR MECH XL SEAL 25MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key20146095
Report Number3005075853-2024-06567
Device Sequence Number4209682
Product Code GDW
UDI-Device Identifier10705036022923
UDI-Public(01)10705036022923(17)290228(10)C9DV0D
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECS25B
Device Lot NumberC9DV0D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer09/20/2024
10/18/2024
Initial Report FDA Received Date09/05/2024
Supplement Report FDA Received Date10/03/2024
10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown